Hail, Pennington
- When
- June 19, 5:52 PM MST
- Where
- Pennington County, 2 mi NE of Rapid City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.100, -103.201
A severe thunderstorm developed and tracked across portions of central and southeastern Pennington County. The storm produced hail and wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed and tracked across portions of central and southeastern Pennington County. The storm produced hail and wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 4:06 PM MST, 1 hour 46 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 506 PM MDT Sat Jun 19 2021 .DISCUSSION...(This Evening Through Saturday) Issued at 240 PM MDT Sat Jun 19 2021 Current surface analysis shows weak low pressure over northeast WY, with high pressure centered to the east of the region. A dryline has developed to the south of the low. Cold front is located further west from eastern MT to central and western WY. Southeasterly winds to the east of the low are bringing slightly warmer air and increased moisture into the area. Upper level analysis shows high pressure over the Four Corners area, with near zonal flow our region. A weak disturbance brought isolated to widely scattered showers and storms to western SD this morning. Skies are mostly sunny to partly cloudy now with temps in the 80s to around 90 degrees. KUDX radar showed a lone cell that developed along the Weston/Niobrara county border earlier, but has now dissipated. Winds are west to northwest over western parts of northeast WY behind the low, south to southeast elsewhere at 10 to around 20 mph. There remains a marginal risk for severe storms over a good portion of the area late this afternoon and evening, especially from the Black Hills south and eastward. MUCAPE values of 1000 to 1500 j/kg has pooled up against the dryline across the Black Hills area and a good portion of western SD. Shear has increased and is favorable for organized storms and supercell development over western SD. Main concern in the near term continues to be fairly high CIN that is in place east of the low right now, especially over the SD plains. A good amount of cirrus is helping to hinder possible development, as well as a lack of upper level forcing for the time being. A couple of storms tried to develop earlier over the northern Black Hills, but could not break through. However, this cap will continue to weaken with time through the late afternoon into the early evening. It may erode enough over the Black Hills to possibly get some isolated development to break through in the next 2 to 3 hours. Otherwise, it looks like the main timeframe for isolated strong to severe storm development will be in the early to mid evening when the low starts to move east across the area and somewhat better forcing arrives. The better potential will be to the southeast of the Black Hills, with the more signficant potential likely further south across NE, where better upper level support will be and low level jet strengthens. Any stronger activity that develops over our area should move east of the CWA overnight as low pressure and cold front slide east of the area. Much cooler air will be here for Sunday and Monday, with highs only in the 60s and 70s and lows mostly in the 40s. Shortwave trough moving in from the northwest Sunday and Sunday night will bring a chance for showers and a few thunderstorms, but some models have the energy splitting as it crosses the area, so the better chances could end up mostly north and west of our area. Warming trend takes place into midweek as ridge builds over the Rockies, with highs back into the 80s on Tuesday, 80s and 90s Wednesday and Thursday. Temps could be a bit cooler toward the end of the week, but still above average, as the ridge likely weakens over the region. Mainly dry weather looks to be the story through midweek, with the potential for at least isolated storms returning late in the week when the ridge weakens. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 504 PM MDT Sat Jun 19 2021 Isolated/scattered TSRA will move across the area this evening with local MVFR conditions and gusty winds. A cold front will then move across the area tonight, bringing gusty northwest winds. MVFR CIGS also will move into the CWA after 06z, in association with lower clouds and showers that develop behind the cold front, pushing southeast overnight. && .FIRE WEATHER... Issued At 240 PM MDT Sat Jun 19 2021 Red flag or near red flag conditions are noted over a good portion of the northeast WY plains this afternoon, especially western areas. Relative humidity values have dropped into the teens in many areas, with the gustiest winds mostly over Campbell County. Conditions will improve this evening as a cold front passes, with much higher humidity expected on Sunday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ314>317. && DISCUSSION...26 AVIATION...Helgeson FIRE WEATHER...26
Hazardous Weather Outlook National Weather Service Rapid City SD 526 AM MDT Sat Jun 19 2021 WYZ054>056-058-201300- Northern Campbell-Southern Campbell-Western Crook-Weston- 526 AM MDT Sat Jun 19 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions are expected today as the relative humidity drops to 10 to 15 percent and winds gust from 25 to 30 mph. Isolated thunderstorms are expected this afternoon and early evening, with a small chance of a severe storm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered showers and thunderstorms are expected Sunday, but severe storms are not expected at this time. Elevated fire weather conditions are possible again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071- 201300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook- 526 AM MDT Sat Jun 19 2021 /626 AM CDT Sat Jun 19 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop over the area today, especially this afternoon and evening. There is a marginal risk of severe storms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday A cold front will bring gusty northwest winds to the area on Sunday. Scattered showers and thunderstorms also will occur, but severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity Bunkers
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 3 ENE WHITEWOOD 44.47N 103.58W
06/19/2021 E1.75 INCH LAWRENCE SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL BELLE FOURCHE 44.67N 103.85W
06/19/2021 E1.00 INCH BUTTE SD PUBLIC
0545 PM TSTM WND GST DEADWOOD 44.38N 103.73W
06/19/2021 E60 MPH LAWRENCE SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
555 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL WHITEWOOD 44.46N 103.64W
06/19/2021 E1.75 INCH LAWRENCE SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
609 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 1 S STURGIS 44.40N 103.51W
06/19/2021 E1.00 INCH MEADE SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
631 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 9 NNW ELLSWORTH AFB 44.27N 103.17W
06/19/2021 E1.00 INCH MEADE SD PUBLIC
MOSTLY NICKELS COVERED THE GROUND
&&
POJORLIESpecial Weather Statement National Weather Service Rapid City SD 652 PM MDT Sat Jun 19 2021 SDZ026-031-200130- Pennington Co Plains SD-Rapid City SD- 652 PM MDT Sat Jun 19 2021 ...STRONG THUNDERSTORM OVER CENTRAL PENNINGTON COUNTY... At 652 PM MDT, Doppler radar was tracking a strong thunderstorm over northeastern Rapid City, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northern Rapid City, Rapid Valley, southern Ellsworth Air Force Base, Box Elder, Caputa and Rapid City Airport. This includes Interstate 90 in South Dakota between Mile Markers 57 and 73. LAT...LON 4408 10326 4413 10325 4414 10290 4397 10299 TIME...MOT...LOC 0052Z 289DEG 16KT 4410 10321 Helgeson
The Rapid City radar (KUDX), 30 km away, was scanning. The volume nearest the first event began at 00:52 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959896, 959897, 959898, 959899.